Gynecology / Women's Health Expert Forum
Brown discharge, cramps -- What could it be?
About This Forum:

This forum is for questions and support regarding gynecology issues such as: Cervical Disorders, Colposcopy, Cramps, Cystitis, Fallopian Tube Disorders, Menstruation, Ovarian Disorders, PAP Test, Pelvic Exam, PID, PMS, Surgery, Tests, Ultrasound, Uterine Disorders, Vaginal Disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Brown discharge, cramps -- What could it be?

Hi there, I can't find a gynecologist in my area who is taking new patients so this is my last resort.

I have been on progestrin birth control pills for many years. I get periods about 3 times a year and have never had any spotting in between. I take my pills regularly.

About a month ago, I started having light, tan-colored discharge after my period ended. There was no discharge in between when my period ended and brown discharge began. The discharge also came with a slight cramping sensation.

I went to Planned Parenthood. They examined me and looked at the discharge and said it was the progestrin pills causing the symptoms. The discharge ended after about 4 days, and I thought everything was back to normal.

Two weeks go by and then -- and I should mention a few days after my new guy performed oral sex on me for the first time -- the same light flow of tan discharge returns, this time accompanied by a pressure like something is being scrapped across my pelvis (not the normal cramping sensation I'm used to).

The brown discharge has gone on for about 4 days, and it has not turned into a "period" per say.

What's going on with my body? Is my cycle just being odd after 6+ years on progestrin pills? Or could I have some sort of infection?

Also, what should I do if I can't find a gynecologist in my area who will see me?

Thank you so much for your help!!! I really appreciate your time.

PS - No possible way I could be pregnant, just to mention
Related Discussions
603463_tn?1220630455
Hi!
I think that you are on the right track when you suspect that your cycle has become "odd" after 6+ years.  If you were my patient, I would offer you a couple of options.  After I did the pregnancy test anyway!  :)  
My suspicion is that your uterine lining is very thin after years without much estrogen. When the lining gets very thin, spotting often starts--if you want, you can think of it being "raw" like a scrape on your skin.
It would be possible to confirm this with ultrasound--so, I would offer you that.  You could also try stopping pills completely for a few months, OR switching to an estrogen containing pill (if you have no contra-indication).  Once the lining had healed and re-built itself, you could go back to your progestin onlies.


The tan color of the discharge is probably due to some red blood cells in the normal discharge, but I would also offer testing for infection if you wished.

Good luck!
Hope this helps!
Dr B
1 Comment
Blank
Avatar_f_tn
A related discussion, Discharging was started.
Blank
Continue discussion Blank
This Forum's Experts
603463_tn?1220630455
Elaine Brown, MDBlank
Elaine Brown, MD - BLOG
Billings, MT
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank